Advertisement

Recent Developments for Regular Functions of a Hypercomplex Variable

  • Graziano Gentili
  • Caterina Stoppato
  • Daniele C. Struppa
  • Fabio Vlacci
Part of the Trends in Mathematics book series (TM)

Abstract

In this paper we survey a series of recent developments in the theory of functions of a hypercomplex variable. The central idea underlying these developments consists in requiring a function to be holomorphic on suitable slices of the space on which the function itself is defined. Specifically, we apply this approach to functions defined on the space ℍ of quaternions, on the space O of octonions, and finally on the Clifford algebra of type (0,3), denoted Cl (0,3). The properties of these functions resemble those of holomorphic functions, and yet the different nature of the three algebras on which we work introduces new and exciting phenomena.

Keywords

Functions of hypercomplex variables ∂-type operators 

Mathematics Subject Classification (2000)

Primary: 30G35, 32W05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J. Baez, The octonions. Bull. Amer. Math. Soc. 39 (2002), 145–205.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    D.M. Burns, S.G. Krantz, Rigidity of holomorphic mappings and a new Schwarz lemma at the boundary. J. Amer. Math. Soc. 7 (1994), 661–676.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    F. Colombo, G. Gentili, I. Sabadini, D.C. Struppa, A functional calculus in a non commutative setting. Electron. Res. Announc. Math. Sci., 14 (2007), 60–68.MathSciNetGoogle Scholar
  4. [8]
    F. Colombo, I. Sabadini, F. Sommen, D.C. Struppa, Analysis of Dirac systems and computational algebra. Birkhäuser, Boston, 2004.zbMATHGoogle Scholar
  5. [9]
    F. Colombo, I. Sabadini, D.C. Struppa, A new functional calculus for non commuting operators. J. Funct. Anal., 254 (2008), 2255–2274.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [10]
    F. Colombo, I. Sabadini, D.C. Struppa, Slice monogenic functions. To appear in Isr. J. Math.Google Scholar
  7. [11]
    C.G. Cullen, An integral theorem for analytic intrinsic functions on quaternions. Duke Math. J. 32 (1965), 139–148.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [12]
    R. Fueter, Die Funktionentheorie der Differentialgleichungen △u = 0 und △△u = 0 mit vier reellen Variablen. Comm. Math. Helv. 7 (1934), 307–330.CrossRefMathSciNetGoogle Scholar
  9. [13]
    R. Fueter, Über einen Hartogs’schen Satz. Comment. Math. Helv. 12 (1939/40), 75–80.CrossRefMathSciNetGoogle Scholar
  10. [15]
    G. Gentili, C. Stoppato, Zeros of regular functions and polynomials of a quaternionic variable. To appear in Michigan Math. J.Google Scholar
  11. [17]
    G. Gentili, D.C. Struppa, A new approach to Cullen-regular functions of a quater-nionic variable. C R. Acad. Sci. Paris, Ser. I 342 (2006), 741–744.MathSciNetGoogle Scholar
  12. [18]
    G. Gentili, D.C. Struppa, Regular functions on the space of Cayley numbers, Preprint. Dipartimento di Matematica “U. Dini”, Università di Firenze, n. 13, (2006).Google Scholar
  13. [19]
    G. Gentili, D.C. Struppa, A new theory of regular functions of a quaternionic variable. Adv. Math. 216 (2007), 279–301.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [20]
    G. Gentili, D.C. Struppa, Regular functions on a Clifford Algebra. Complex Var. Elliptic Equ. 53 (2008), no. 5, 475–483.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [21]
    G. Gentili, F. Vlacci, Rigidity for regular functions over Hamilton and Cayley numbers and a boundary Schwarz' Lemma. To appear in Indag. Mathem.Google Scholar
  16. [22]
    R. Godement, Cours d’algèbre. Herman, Paris, 1978.zbMATHGoogle Scholar
  17. [23]
    R.P. Graves, Life of Sir William Rowan Hamilton, Arno Press, 1975. Volume II, Chapter XXVIII.Google Scholar
  18. [24]
    W.R. Hamilton, Copy of a letter from Sir William R. Hamilton to John T. Graves, Esq. Philosophical Magazine, 3rd series, 25 1844, 489–495.Google Scholar
  19. [25]
    R. Heidrich, G. Jank, On the Iteration of Quaternionic Moebius Transformations. Complex Var. Theory Appl. 29 (1996), no. 4, 313–318.zbMATHMathSciNetGoogle Scholar
  20. [26]
    X. Huang, A boundary rigidity problem for holomorphic mappings on some weakly pseudoconvex domains. Can. J. Math. 47(2) (1995), 405–420.zbMATHGoogle Scholar
  21. [27]
    V.V. Kravchenko, M. Shapiro, Integral Representations for Spatial Models of Math-ematical Physics. Pitman Res. Notes in Math., 351. Longman, Harlow, 1996.Google Scholar
  22. [28]
    T.Y. Lam, A first course in noncommutative rings. Graduate Texts in Mathematics, 123. Springer-Verlag, New York, 1991. 261–263.Google Scholar
  23. [29]
    G. Laville, I. Ramadanoff, Holomorphic Cliffordian functions. Adv. Appl. Clifford Algebras 8 (1998), 323–340.zbMATHMathSciNetCrossRefGoogle Scholar
  24. [30]
    G. Laville, I. Ramadanoff, Elliptic Cliffordian functions. Complex Var. Theory Appl. 45 (2001), no. 4, 297–318.zbMATHMathSciNetGoogle Scholar
  25. [31]
    H. Leutwiler, Modified quaternionic analysis in ℝ3. Complex Var. Theory Appl. 20 (1992), no. 3-4, 19–51.zbMATHMathSciNetGoogle Scholar
  26. [32]
    M.E. Luna-Elizarrarás, M.A. Macías-Cedeño, M. V. Shapiro, On some relations be-tween the derivative and the two-dimensional directional derivatives of a quaternionic function. AIP Conference Proceedings, 936, 2007, 758–760.CrossRefGoogle Scholar
  27. [33]
    M.E. Luna-Elizarrarás, M.A. Macías-Cedeño, M. V. Shapiro, On the derivatives of quaternionic functions along two-dimensional planes. To appear in Adv. Appl. Clifford Algebr.Google Scholar
  28. [34]
    S. Migliorini, F. Vlacci, A new rigidity result for holomorphic maps. Indag. Mathem. (N.S.) 13 (2002), no. 4, 537–549.zbMATHCrossRefMathSciNetGoogle Scholar
  29. [35]
    A. Pogorui, M.V. Shapiro, On the structure of the set of zeros of quaternionic poly-nomials. Complex Var. Theory Appl. 49 (2004), no. 6, 379–389.zbMATHMathSciNetGoogle Scholar
  30. [36]
    T. Qian, F. Sommen, Deriving harmonic functions in higher dimensional spaces, Z. Anal. Anwendungen 22 (2003), no. 2, 275–288.zbMATHMathSciNetGoogle Scholar
  31. [37]
    R.F. Rinehart, Elements of a theory of intrinsic functions on algebras. Duke Math. J. 27 (1960), 1–19.zbMATHCrossRefMathSciNetGoogle Scholar
  32. [38]
    L.H. Rowen, Ring theory. Student edition. Academic press, San Diego, 1991. 272–279.Google Scholar
  33. [39]
    W. Rudin, Function theory in the unit ball of ℂn. Springer, Berlin, 1980.Google Scholar
  34. [40]
    C. Stoppato, Poles of regular quaternionic functions. To appear in Complex Var. Elliptic Equ.Google Scholar
  35. [41]
    A. Sudbery, Quaternionic analysis. Math. Proc. Camb. Phil. Soc. 85 (1979), 199–225.zbMATHCrossRefMathSciNetGoogle Scholar
  36. [42]
    R. Tauraso, F. Vlacci, Rigidity at the boundary for self-maps of the unit disc. Complex Var. Theory Appl. 45 (2001), no. 2, 151–165.zbMATHMathSciNetGoogle Scholar
  37. [43]
    E. Vesentini, Capitoli scelti della teoria delle funzioni olomorfe. Unione Matematica Italiana, Bologna, 1984.zbMATHGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2008

Authors and Affiliations

  • Graziano Gentili
    • 1
  • Caterina Stoppato
    • 1
  • Daniele C. Struppa
    • 2
  • Fabio Vlacci
    • 1
  1. 1.Dipartimento di Matematica “U. Dini”Università di FirenzeFirenzeItaly
  2. 2.Department of Mathematics and Computer ScienceSchmid College of Science — Chapman UniversityOrangeUSA

Personalised recommendations